Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 39, NWS Pocatello, ID

August 9, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 9, 2014, 1:17 PM MDT for Blaine County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 1:17 PM MDT (19:17 UTC)
Expired
Aug 9, 2014, 5:15 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS55 KPIH 091917
FFWPIH
IDC013-092315-
/O.NEW.KPIH.FF.W.0039.140809T1917Z-140809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
117 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 515 PM MDT

* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER WEST CENTRAL BLAINE 
  COUNTY...OR NEAR KETCHUM...MOVING EAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF INCLUDE...AREAS IN AND NEAR THE BEAVER 
CREEK BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN AND NEAR THE BEAVER CREEK BURN AREA SHOULD BE ALERT FOR 
FLOODING AND DEBRIS FLOWS...ESPECIALL IN AREAS BELOW THE BURN AREA.

&&

LAT...LON 4366 11463 4368 11430 4357 11430 4351 11431
      4347 11452 4350 11458 4352 11459

$$

HEDGES
2 follow-up statements
156 
WGUS75 KPIH 092040
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT SAT AUG 9 2014

IDC013-092315-
/O.CON.KPIH.FF.W.0039.000000T0000Z-140809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
240 PM MDT SAT AUG 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
LOCATED OVER WEST CENTRAL BLAINE COUNTY...OR 13 MILES WEST OF 
KETCHUM...MOVING EAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF INCLUDE...AREAS IN AND NEAR THE BEAVER 
CREEK BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN AND NEAR THE BEAVER CREEK BURN AREA SHOULD BE ALERT FOR 
FLOODING AND DEBRIS FLOWS...ESPECIALL IN AREAS BELOW THE BURN AREA.

&&

LAT...LON 4366 11463 4368 11438 4357 11430 4351 11431
      4347 11452 4350 11458 4352 11459

$$

HEDGES
782 
WGUS75 KPIH 092315
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT SAT AUG 9 2014

IDC013-092325-
/O.EXP.KPIH.FF.W.0039.000000T0000Z-140809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
515 PM MDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING WAS EXTENDED FOR WEST CENTRAL BLAINE
COUNTY...

LAT...LON 4366 11463 4368 11438 4357 11430 4351 11431
      4347 11452 4350 11458 4352 11459

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:05 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 3:05 AM MDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 AM MDT SAT AUG 9 2014

.SHORT TERM...TODAY AND MONDAY. AS THE NEXT AREA OF LOW
PRESSURE BEGINS FORMING OFF THE WEST COAST...ONE LAST REAL
DISTURBANCE WILL SWING INTO EASTERN IDAHO TODAY. WHILE A LOT OF
THE MOISTURE AND ENERGY STAYS TO OUR WEST...WE SHOULD SEE ENOUGH
OF THIS SYSTEM TO HELP KICK OFF ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. DESPITE THE OVERALL MOISTURE CONTENT OF THE AIR
DECREASING...WE STILL HAVE PLENTY OF LINGERING MOISTURE FROM ALL
OF THE RECENT RAINS. EVEN WITH STORM COVERAGE A BIT LOWER...THE
THREAT OF LOCALLY HEAVY RAINFALL AND SMALL HAIL EXISTS. WE WILL BE
ISSUING A FLASH FLOOD WATCH FOR THE CENTRAL
MOUNTAINS...SPECIFICALLY FOR THE BEAVER CREEK BURN AREA AND
IMMEDIATE SURROUNDING LOCATIONS. DON'T BE SURPRISED IF WE SEE
LOCALIZED FLOODING ELSEWHERE ACROSS EASTERN IDAHO IF A STORM OR
MULTIPLE STORMS DEVELOP OVER THE SAME AREA. OTHERWISE...HIGH
PRESSURE BUILDS OVERHEAD AS THE STORM OFFSHORE DEEPENS AND REMAINS
STATIONARY. THERE WILL BE SOME MOISTURE MOVING THROUGH THE RIDGE
FOR SHOWERS AND STORMS. THERE WILL BE A SLIGHTLY HIGHER CHANCE
OVER WESTERN AREAS AS MOST OF THE MOISTURE WILL TRAVEL UP THE WEST
SIDE OF THE RIDGE. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE
WARMER WITH SOME PLACES HITTING LOW 90S IN THE AFTERNOON. KEYES

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. THE MODELS ARE
STILL STRUGGLING WITH EVOLVING THE PATTERN ACROSS THE WEST. THEY
ALL PROGRESS THE LOW INLAND THROUGH MIDWEEK WHICH WILL BRING
ANOTHER HUGE INCREASE IN SHOWERS AND THUNDERSTORMS AS MORE MONSOON
MOISTURE IS PUMPED NORTHWARD INTO OUR AREA. UNFORTUNATELY FOR
SOME...ESPECIALLY THOSE WHO HAVE FLOODING CONCERNS AND ALSO
FARMERS/RANCHERS TRYING TO GET HAY UP FROM THEIR FIELDS...THIS
MEANS A COUPLE OF DAYS WITH MORE POSSIBLE HEAVY RAINFALL. BEYOND
THAT...THE FORECAST REALLY HINGES ON HOW QUICKLY THE SYSTEM PUSHES
EAST AND ALSO WHERE THE MAIN LOW TRACKS. THE ECMWF WANTS TO TAKE
THE SLOW ROAD AND ALSO DRAG THE LOW RIGHT OVER IDAHO THROUGH THE
END OF THE WEEK. THIS WOULD BE A WETTER PATTERN OBVIOUSLY. THE GFS
WANTS TO TAKE THE LOW NORTH OF US AND BRING KEEP ANY REAL THREAT
OF MOISTURE CLOSER TO THE MONTANA BORDER. FOR NOW...WE OPTED TO
NOT STRAY TOO FAR FROM THE PREVIOUS FORECAST WHICH CALLS FOR SOME
SHOWER AND THUNDERSTORM ACTIVITY...MAINLY DURING THE HOTTEST PART
OF THE DAY AND OVER THE MOUNTAINS. TEMPERATURES SHOULD WARM UP
NICELY TUESDAY WITH SOUTHERLY FLOW...BUT WILL COOL BACK DOWN WITH
MORE CLOUDS AROUND AFTER THAT.  KEYES

&&

.AVIATION...AIR MASS SHOWING SOME SIGNS OF SLOW DRYING WITH UPPER
RIDGE BEGINNING TO NUDGE INTO THE AREA. THUNDERSTORMS SHIFTING
TOWARD MORE ISOLATED COVERAGE THOUGH SCATTERED SHOWERS STILL
POSSIBLE. WILL KEEP VCTS AT EACH TERMINAL THIS AFTERNOON INTO EARLY
EVENING. VFR CONDITIONS PREVAILING EXCEPT MVFR/IFR DIRECTLY WITHIN
HEAVIER CONVECTION. DMH

&&

.FIRE WEATHER...UPPER RIDGE BEGINNING TO NUDGE INTO EAST IDAHO. AIR
MASS STILL QUITE MOIST SO SCATTERED SHOWERS/ISOLATED THUNDERSTORMS
EXPECTED ESPECIALLY HIGHER ELEVATION REGIONS. LOCALLY HEAVY RAIN
STILL A POTENTIAL THREAT. BECOMING MORE CONFIDENT IN RELATIVE BREAK
IN THE PATTERN FOR SUNDAY WITH RIDGE AXIS OVERHEAD. FLOW SHIFTS MORE
SOUTHERLY INTO MONDAY FOR ANOTHER SURGE OF MOISTURE THROUGH THE
GREAT BASIN INTO EAST IDAHO. THIS SHOULD LEAD TO INCREASE IN
THUNDERSTORM ACTIVITY MONDAY INTO MIDWEEK. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING
IDZ031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:01 PM MDTSpecial Weather StatementPIHOneida44 min
Aug 8, 6:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power4 min
Aug 8, 6:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power39 min
Aug 8, 6:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:04 PM MDTSpecial Weather StatementPIHBingham56 min
Aug 8, 7:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:45 PM MDTSpecial Weather StatementPIHFranklin60 min
Aug 8, 8:01 PM MDTSpecial Weather StatementPIHBannock59 min
Aug 8, 8:27 PM MDTSpecial Weather StatementPIHBear Lake63 min
Aug 8, 8:52 PM MDTSpecial Weather StatementPIHCaribou53 min
Aug 8, 9:22 PM MDTSpecial Weather StatementPIHCamas53 min
Aug 8, 9:52 PM MDTFlash Flood WarningPIHBlaine2 hr
Aug 9, 3:06 AM MDTFlash Flood WatchPIH17 hr
Aug 9, 3:17 PM MDTSpecial Weather StatementPIHOneida58 min
Aug 9, 3:21 PM MDTSpecial Weather StatementPIHCassia54 min
Aug 9, 3:38 PM MDTSpecial Weather StatementPIHBlaine52 min
Aug 9, 3:48 PM MDTSpecial Weather StatementPIHCuster57 min
Aug 9, 4:21 PM MDTSpecial Weather StatementPIHFranklin54 min
Aug 9, 4:25 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 9, 4:30 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 9, 4:44 PM MDTFlash Flood WarningPIHCassia3 hr
Aug 9, 5:12 PM MDTFlash Flood WarningPIHBlaine2 hr
Aug 9, 5:30 PM MDTSpecial Weather StatementPIHMinidoka60 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.